MAUDE Adverse Event Report: Brainlab SE Spine & Trauma Navigation (Version 3.0); Image Guided Surgery System/Instrument, Stereotaxic

Brainlab SE Spine & Trauma Navigation (Version 3.0); Image Guided Surgery System/Instrument, Stereotaxic
Model Number 22268-04D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the thoracic and lumbar spine for a fusion of vertebrae t3 to l3, for scoliosis correction, with the intended placement of 21 screws, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.During the placement of a spine screw at l3 on the patient's left side, with the aid of navigation, the surgeon discovered that the screw deviated from its intended position.This deviation was confirmed using a feeler.According to the surgeon (treating clinician): the deviation of one screw placed in the spine with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.Non-removal of the deviating screw would have led to a critical harm to the patient (damage to the intervertebral disc).The outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no harm/negative clinical effect to the patient, including due to the prolonged anesthesia of 2 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was not prolonged due to this issue.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with brainlab navigation involved.According to the surgeon (treating clinician): the deviation of one screw placed in the spine with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.Non-removal of the deviating screw would have led to a critical harm to the patient (damage to the intervertebral disc).The outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no harm/negative clinical effect to the patient, including due to the prolonged anesthesia of 2 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was not prolonged due to this issue.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of one spine screw placed at left l3, with the aid of navigation, deviating from its intended position is: movement of the patient reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation by the user, not as required by brainlab.The array was not completely tightened onto the reference clamp, and a movement of the reference array was visible in the playback of the camera view of the procedure.After the first registration and its associated accuracy verification, the patient reference array shifted, directly affecting accuracy before the use of navigated instruments at left l3.Therefore, the pilot hole creation at left l3 was performed in an incorrect location due to the shift of the patient reference array.The loose reference array was detected by the surgeon, tightened, and a new registration was performed to correct the deviated pilot hole.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation between the registered pre-operative image scan in the navigation display and the actual patient anatomy, was not recognized by the user with the appropriate and necessary navigation accuracy verification continuously throughout the procedure, before and during the invasive actions in the affected vertebra.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
Spine & Trauma Navigation (Version 3.0)
Common Device Name
Image Guided Surgery System/Instrument, Stereotaxic
Manufacturer (Section D)
Brainlab SE
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key50913082
Report Number8043933-2026-00076
Device Sequence Number5778552
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04D
Device Catalogue Number26663D
Device Lot NumberSW v 3.0.3
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2026
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown